Format

Send to

Choose Destination
Ann Intern Med. 2003 Sep 16;139(6):476-82.

Thiazide diuretics and the risk for hip fracture.

Author information

1
Erasmus MC, Rotterdam, The Netherlands.

Abstract

BACKGROUND:

Since most hip fractures are related to osteoporosis, treating accelerated bone loss can be an important strategy to prevent hip fractures. Thiazides have been associated with reduced age-related bone loss by decreasing urinary calcium excretion.

OBJECTIVE:

To examine the association between dose and duration of thiazide diuretic use and the risk for hip fracture and to study the consequences of discontinuing use.

DESIGN:

Prospective population-based cohort study.

SETTING:

The Rotterdam Study.

PARTICIPANTS:

7891 individuals 55 years of age and older.

MEASUREMENTS:

Hip fractures were reported by the general practitioners and verified by trained research assistants. Details of all dispensed drugs were available on a day-to-day basis. Exposure to thiazides was divided into 7 mutually exclusive categories: never use, current use for 1 to 42 days, current use for 43 to 365 days, current use for more than 365 days, discontinuation of use since 1 to 60 days, discontinuation of use since 61 to 120 days, and discontinuation of use since more than 120 days.

RESULTS:

281 hip fractures occurred. Relative to nonuse, current use of thiazides for more than 365 days was statistically significantly associated with a lower risk for hip fracture (hazard ratio, 0.46 [95% CI, 0.21 to 0.96]). There was no clear dose dependency. This lower risk disappeared approximately 4 months after thiazide use was discontinued.

CONCLUSIONS:

Thiazide diuretics protect against hip fracture, but this protective effect disappears within 4 months after use is discontinued.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center